28 March 2018

TGA moves on antihistamine warning labels

Drugs Paediatrics TGA

The TGA will make warning labels compulsory for first-generation oral sedating antihistamines advising the drugs are not suitable for use in children under two years of age.

The authority said the move was necessary because the drugs had the potential to cause fatal respiratory depression.

The decision comes following a coronial hearing into the death of a 74-day-old boy who had been given promethazine oral liquid, although the coroner did not attribute the death to the ingestion of that drug.

Included on the mandatory warning list along with promethazine are: brompheniramine, chlorpheniramine, dexchlorpheniramine, diphenhydramine, doxylamine, pheniramine, alimemazine (trimeprazine) and triprolidine.

Writing in its latest Medicines Safety Update, the TGA said that to November last year, there were 45 adverse event notifications its database with a first-generation oral sedating antihistamine is listed as the sole suspected medicine.

“These reports document a range of adverse events including hypersensitivity reactions, agitation, abnormal movements, vomiting and diarrhoea,” the TGA said.

There has been a number of respiratory depression fatalities in infants linked to the use of promethazine oral liquids reported internationally, according to the NSW Poisons Information Centre, and the product is contraindicated for children under two years in the US, Canada, New Zealand and Europe.

The TGA said it would also work with manufacturers to strengthen warnings in the product information and consumer medicines information documents for these products.

Healthcare professionals were encouraged to discuss the use of these medications with parents and caregivers and to report any adverse events to the authority.